New evidence now suggests that taking non-steroidal anti-inflammatory drugs before workouts may put you on a fast track for gastrointestinal damage/injury.

Nonsteroidal anti-inflammatory drugs (NSAIDs), such as “Advil,” are commonly used by athletes to reduce existing or prevent anticipated musculoskeletal pain related to physical exercise, especially in the competitive season. Athletes who do so assume that NSAIDs improve athletic performance by enabling more frequent and more intensive training sessions, but there is no clear evidence that this is true. The reported prevalence of NSAID use among athletes differs widely between various sport types and ranges from 12% in cyclists to more than 90% in professional soccer players.

A major adverse effect of NSAIDs is their known tendency to cause gastrointestinal (GI) complications such as mucosal ulceration, bleeding, perforation, and the formation of diaphragm-like strictures. This has been widely reported, but evidently many people are still not aware of this. Certainly, what few people are aware of is that exhaustive exercise, alone, causes a measurable, but small amount of injury to the intestinal lining. In fact, scientific studies have demonstrated that one hour of exhaustive physical activity leads to small intestinal injury and short-term loss of gut barrier function in otherwise healthy individuals.

Part of the reason for such exercise-induced gastrointestinal compromise is that blood is diverted from the intestines to the working muscles during periods of exhaustive exercise. This reduction in blood supply is accompanied by certain chemical/physiologic changes to the lining or “mucosa” of the intestine. Normally, the body heals itself and recovers from these exercise related changes.

But, new scientific studies suggest that the hazardous effects of NSAIDs on the mucosa may put athletes at risk for more severe abdominal distress. In scientific terms, the combination of short-term NSAID consumption with the physiological exercise-induced splanchnic hypoperfusion may lead to aggravated intestinal injury in athletes. And, a new study now shows that the use of NSAIDs intensifies exercise-induced small intestinal injury and loss of intestinal barrier integrity in healthy athletes.

Again, NSAID consumption is common among athletes. Alarmingly, its prevalence among athletes has been reported to reach 90% in specific sports. Endurance athletes are particularly well acquainted with the occurrence of GI problems during or after exercise. However, these athletes have limited awareness of the potentially hazardous effects of NSAIDs on the GI tract and their potential to induce GI discomfort.

Athough the performance enhancing properties of NSAIDs remain questionable, evidence now exists to show that NSAIDs consumption is not harmless and may cause abdominal distress. It is now of utmost importance to increase the awareness of athletes and trainers toward the potential negative effects of NSAIDs and recommend that the use of NSAIDs in the absence of a clear medical indication should be discouraged.

Feel free to contact us at (925) 945-1155 or request an appointment.